(RxWiki News) Previous studies have suggested that taking calcium supplements leads to an increased risk of heart disease. However, that may not be the case.
A recent review found that calcium supplementation with or without vitamin D was not associated with an increased risk of coronary heart disease or death by any cause in postmenopausal women.
"Talk to your doctor before taking calcium supplements."
The lead author of this study review was J.R. Lewis from the Department of Endocrinology and Diabetes at Sir Charles Gairdner Hospital, and the School of Medicine and Pharmacology at the University of Western Australia — both in Perth, Australia.
The review included 18 previously published studies on the association between calcium supplements with or without vitamin D, and coronary heart disease and all-cause death.
The studies were published between January 1, 1966 and May 24, 2013 and included 63,564 postmenopausal women over the age of 50 years old.
All cases of coronary heart disease and all-cause death were confirmed in each study by clinical review, hospital record or death certificate.
The findings showed that there were 3,390 coronary heart disease events and 4,157 deaths from any cause.
Five studies were used to determine that the women who took calcium supplements had a 2 percent increased risk of coronary heart disease compared to those who did not take calcium supplements.
Seventeen studies were used to determine that the women who used calcium had a 4 percent decreased risk of dying from any cause.
In addition, calcium supplements were associated with an 8 percent increased risk of heart attack, a 9 percent increased risk of the blood flow to the heart being blocked and an 8 percent decreased risk of chronic coronary heart disease.
The authors concluded that these risks were not statistically significant and that calcium supplementation does not increase the risk of coronary heart disease or all-cause death.
This study review was presented on April 5 at the World Congress on Osteoporosis, Osteoarthritis and Musculoskeletal Diseases.